Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 56, NWS Tulsa, OK

June 6, 2019Crawford County, Sebastian County, Arkansas; Adair County, LeFlore County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jun 6, 2019, 5:06 PM CDT for Crawford County, Sebastian County, Arkansas; Adair County, LeFlore County, Sequoyah County, Oklahoma. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2019, 5:06 PM CDT (22:06 UTC)
Expired
Jun 6, 2019, 11:00 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Sebastian County, AR, Adair County, OK, LeFlore County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 29 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:42 PM CDTFLASH FLOODVan Buren, ARMEDIA REPORTED FLOODING ALONG BROADWAY IN VAN BUREN. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 6:27 PM CDTFLASH FLOOD3 N Alma, ARFLASH FLOODING OBSERVED ON TWIN LAKES ROAD IN ALMA. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 6:55 PM CDTFLASH FLOODVan Buren, ARLOWES PARKING LOT IN VAN BUREN EAST OF HIGHWAY 59 AND NORTH OF I40 IS FLOODED WITH 1 TO 2 FEET OF STANDING WATER. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 7:02 PM CDTFLASH FLOODChester, ARHAY BALES FLOWING IN FLOOD WATERS OF OVERFLOWING CREEK IN CHESTER.
Jun 6, 7:05 PM CDTFLASH FLOODVan Buren, ARPUBLIC REPORTED FLOODING ON INDUSTRIAL PARK RD AND OAK GROVE RD IN VAN BUREN. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 7:25 PM CDTFLASH FLOODRudy, ARROAD WASHED OUT BY OLD 81/88 DRAINING INTO FROG BAYOU NEAR RUDY. PICTURE RECEIVED VIA SOCIA MEDIA.
Jun 6, 7:45 PM CDTFLASH FLOODMoffett, OKEMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN THE MOFFETT AREA. OLD 64 HIGHWAY IS CLOSED DUE TO FLOODING AS WELL AS THE MAIN ENTRANCE INTO MOFFETT OFF HIGHWAY 64.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGUS54 KTSA 062206
FFWTSA
ARC033-131-OKC001-079-135-070400-
/O.NEW.KTSA.FF.W.0056.190606T2206Z-190607T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
506 PM CDT Thu Jun 6 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Crawford County in northwestern Arkansas...
  Northwestern Sebastian County in west central Arkansas...
  Eastern Sequoyah County in east central Oklahoma...
  Southeastern Adair County in northeastern Oklahoma...
  Northeastern Le Flore County in southeastern Oklahoma...

* Until 1100 PM CDT.

* At 505 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 3 inches of rain have 
  fallen with extremely heavy rain rates. Flash flooding is expected 
  to begin shortly.

* Some locations that may experience flooding include...
  Fort Smith...                     Van Buren...
  Cedarville...                     Mountainburg...
  Natural Dam...                    Alma...
  Barling...                        Muldrow...
  Roland...                         Spiro...
  Arkoma...                         Mulberry...
  Dyer...                           Chester...
  Moffett...                        Rudy...
  Lee Creek...                      Fort Smith Regional Airport...
  Short...                          Lake Fort Smith...

Additional rainfall amounts of 1 to 2 inches are possible in
the warned area.

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 23.
 Interstate 40 in Oklahoma between mile markers 314 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3566 9402 3566 9407 3558 9407 3557 9404
      3548 9405 3533 9425 3526 9442 3523 9455
      3523 9463 3528 9468 3576 9468 3575 9413
      3577 9412 3576 9401

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:23 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 6, 3:23 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
323 PM CDT Thu Jun 6 2019

.DISCUSSION...
Convection has been slowly filling in across parts of the forecast
area, ahead of upper low and focusing on low-level convergence
boundary noted in mesonet data across northeast OK into northwest
AR. Main concern this afternoon/evening will be localized
flooding, with slow moving storms capable of producing rainfall
rates exceeding 2"/hour. Not every location will experience heavy
rainfall given the scattered nature, but some spots could receive
a quick 3-4" of rain. Given the wet ground conditions, rapid onset
flash flooding will be an issue the remainder of the day.

The upper low will shift east into AR by Friday, although
wraparound moisture and daytime heating will result in scattered
showers/thunderstorms mainly along and east of Highway 75.
Precipitation chances will taper off Friday night with the loss
of heating.

A drier/cooler airmass will move into the region Sunday night into
Monday, with an extended period of below normal temperatures
expected through the remainder of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  83  65  86 /  60  50  10   0
FSM   66  83  67  86 /  60  70  20  10
MLC   64  81  65  85 /  40  40  10   0
BVO   65  83  64  85 /  60  50  10   0
FYV   64  79  63  82 /  70  70  20  20
BYV   64  78  64  82 /  70  70  30  20
MKO   65  81  65  85 /  60  60  10  10
MIO   65  82  64  84 /  70  60  20  10
F10   64  81  65  86 /  50  40  10   0
HHW   66  82  67  86 /  50  40  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Friday morning for OKZ049-053>076.

AR...Flash Flood Watch through Friday morning for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, Jun 6, 12:32 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1232 PM CDT Thu Jun 6 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1232 PM CDT Thu Jun 6 2019

...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Most of eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

HEAVY RAIN.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

DISCUSSION...
Widespread showers and thunderstorms will develop across
eastern Oklahoma and western Arkansas this Afternoon and
continue into Tonight as an upper level low moves across
the region. The showers and thunderstorms will be slow-moving,
efficient rain producers, and will likely result in localized
quick-onset flash flooding. There will also be some threat of
rises on areas streams and rivers, depending on where the
heaviest rains fall. In addition to heavy rain, some
stronger cells may produce marginally severe hail and wind gusts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY through Wednesday...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will continue to gradually decrease in
coverage through Saturday, with some threat of locally heavy
rainfall continuing. Dry and cooler weather will prevail for the
early part of next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor ongoing weather conditions, especially in
areas that are still dealing with overland flooding. Lake levels
remain well above normal and any additional heavy rain may lead to
increased river levels.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 6, 4:10 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
410 PM CDT Thu Jun 6 2019

OKZ060-061-067-062145-
Tulsa OK-Rogers OK-Wagoner OK-
410 PM CDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
NORTHWESTERN WAGONER AND NORTHEASTERN TULSA COUNTIES UNTIL 445 PM
CDT...

At 410 PM CDT, a strong thunderstorm was located 3 miles south of
Verdigris, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Claremore...
Owasso...                         Catoosa...
Verdigris...                      Inola...
Taiwah...                         Tiawah...

This includes Interstate 44 between mile markers 234 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3615 9553 3610 9574 3633 9594 3643 9547
TIME...MOT...LOC 2110Z 154DEG 16KT 3619 9567
Local storm report, Jun 6, 4:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
413 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
06/06/2019                   TULSA              OK   BROADCAST MEDIA

            CAR SUBMERGED IN 4 FEET OF WATER NEAR 11TH STREET AND
            SHERIDAN ROAD

&&

SFP
Local storm report, Jun 6, 4:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
06/06/2019                   TULSA              OK   BROADCAST MEDIA

            I-244 EASTBOUND NEAR SHERIDAN ROAD IS CLOSED DUE TO
            FLOODING

&&

SFP
Local storm report, Jun 6, 4:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
442 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      HOMINY                  36.41N 96.39W
06/06/2019                   OSAGE              OK   EMERGENCY MNGR

            OSAGE NATION POLICE REPORTED THAT HIGHWAY 20 BETWEEN
            HOMINY AND SKIATOOK IS CLOSED BETWEEN BULL CREEK ROAD AND
            TWIN POINTS DUE TO WATER FLOWING OVER THE ROAD.

0426 PM     FLASH FLOOD      2 WNW FAYETTEVILLE      36.07N 94.19W
06/06/2019                   WASHINGTON         AR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MINOR BUT STEADILY INCREASING
            YARD FLOODING IN FAYETTEVILLE.

&&

SJC
Local storm report, Jun 6, 4:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
453 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     FLASH FLOOD      FAYETTEVILLE            36.06N 94.16W
06/06/2019                   WASHINGTON         AR   PUBLIC

            PARKING LOT FLOODED AT AN OFFICE ON MLK RIGHT OFF
            INTERSTATE 49 IN FAYETTEVILLE. CARS PARTIALLY SUBMERGED
            IN WATER. PICTURE RECEIVED VIA SOCIAL MEDIA.

&&

SJC
Local storm report, Jun 6, 5:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      STRICKLER               35.83N 94.31W
06/06/2019                   WASHINGTON         AR   BROADCAST MEDIA

            HIGHWAY 265 NEAR STICKLER REPORTED CLOSED DUE TO FLASH
            FLOODING

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:20 AM CDTFlash Flood WatchTSABenton, Carroll, Madison, Washington22 hr
Jun 6, 3:11 PM CDTAreal Flood AdvisoryTSAWashington3 hr
Jun 6, 3:51 PM CDTFlash Flood WarningTSAWashington6 hr
Jun 5, 8:07 PM CDTFlash Flood WarningTSALatimer, LeFlore5 hr
Jun 6, 8:44 AM CDTRiver Flood WarningTSALeFlore47 hr
Jun 6, 1:36 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Jun 6, 1:54 PM CDTRiver Flood AdvisoryTSACherokee13 hr
Jun 6, 2:36 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
Jun 6, 2:37 PM CDTAreal Flood AdvisoryTSACreek, Okmulgee, Tulsa3 hr
Jun 6, 3:20 PM CDTFlash Flood WarningTSACreek, Muskogee, Okmulgee, Osage, Pawnee, Rogers and 2 more6 hr
Jun 6, 4:10 PM CDTSpecial Weather StatementTSARogers35 min
Jun 6, 4:22 PM CDTFlash Flood WarningTSARogers, Wagoner6 hr
Jun 6, 5:36 PM CDTFlash Flood WarningTSAHaskell, LeFlore, Muskogee, Sequoyah6 hr
Jun 6, 6:00 PM CDTFlash Flood WarningTSACraig, Mayes, Rogers5 hr
Jun 6, 6:46 PM CDTAreal Flood WarningTSAOsage, Rogers, Tulsa, Wagoner6 hr

Nearby

Flash Flood Warnings in Oklahoma, 2019Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.